[Skip to Navigation]
Article
November 28, 1959

TISSUE NECROSIS

Author Affiliations

Los Angeles County General Hospital 1200 N. State St. Los Angeles 33.

JAMA. 1959;171(13):1868. doi:10.1001/jama.1959.03010310100026

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  A report by Dippy and Dorney, in The Journal, Aug. 1, page 1647, presents an instance of tissue necrosis after infusion of a dilute solution of metaraminol (Aramine). The drug had been added to a solution of 5% dextrose in water and was infused into the saphenous vein at ankle level. The patient's extremity was pulseless due to previous thrombotic occlusion of the terminal aorta. The danger of ischemic necrosis after intravenous infusions of dextrose, saline solution, or blood into a superficial vein in the ankle has been described (Anning: Lancet2:1126 [Nov. 27] 1954; Banerji: Lancet1:514 [March 5] 1955; and Fisher and Bard: New York J. Med.57:3180 [Oct. 1] 1957; McNair and Dudley, Lancet2:365 [Sept. 19] 1959). Ulceration after infusion of these fluids occurred in normally vascularized lower extremities. The added risk in patients with severe arterial insufficiency is

First Page Preview View Large
First page PDF preview
First page PDF preview
×